Alert archive / Idaho / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 37, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Aug 13, 2014, 9:56 PM PDT for Nez Perce County, Idaho. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2014, 9:56 PM PDT (04:56 UTC)
- Expired
- Aug 13, 2014, 10:45 PM PDT
- In force
- 49 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
County Nez Perce County, ID
The radar
The Spokane radar (KOTX), 146 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 10:05 PM PDT | TSTM WND DMG | Lapwai, ID | WHISKEY BARREL THAT WAS FULL OF DIRT AND FLOWERS AND WAS TIED DOWN WAS BLOWN OVER. PEA SIZE HAIL. |
| Aug 13, 10:15 PM PDT | TSTM WND DMG | Lapwai, ID | TREE BLOWN DOWN ON MCATTY ROAD (FRONTAGE TO US-95). ROCKS AND DEBRIS ON THUNDER HILL ROAD DUE TO HEAVY DOWNPOUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 4.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1812 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
076
WUUS56 KOTX 140456
SVROTX
IDC069-140545-
/O.NEW.KOTX.SV.W.0037.140814T0456Z-140814T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
956 PM PDT WED AUG 13 2014
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO...
* UNTIL 1045 PM PDT
* AT 955 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL...WIND GUSTS TO 45
MPH...AND TORRENTIAL DOWNPOURS. THIS STORM WAS LOCATED OVER
LAPWAI...AND MOVING NORTH AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
LAPWAI...JULIAETTA AND SPALDING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 4654 11690 4654 11675 4656 11671 4656 11665
4636 11678 4636 11688
TIME...MOT...LOC 0455Z 179DEG 10KT 4640 11684
$$
SB2 follow-up statements
116
WWUS56 KOTX 140520
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1020 PM PDT WED AUG 13 2014
IDC069-140545-
/O.CON.KOTX.SV.W.0037.000000T0000Z-140814T0545Z/
NEZ PERCE ID-
1020 PM PDT WED AUG 13 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM PDT
FOR NORTH CENTRAL NEZ PERCE COUNTY...
AT 1017 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING PENNY TO QUARTER SIZE HAIL AND WIND GUSTS TO
45 MPH. THIS STORM WAS LOCATED NEAR LAPWAI...MOVING NORTH AT 10 MPH.
IN ADDITION...AT 10:10 NICKEL SIZE HAIL AND WIND GUSTS CAPABLE OF
BREAKING TREE LIMBS WAS REPORTED IN LAPWAI.
LOCATIONS IMPACTED INCLUDE...
LAPWAI...JULIAETTA AND SPALDING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 4654 11685 4654 11675 4656 11671 4656 11665
4641 11677 4641 11683
TIME...MOT...LOC 0517Z 179DEG 10KT 4646 11684
$$
SB361
WWUS56 KOTX 140539
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1039 PM PDT WED AUG 13 2014
IDC069-140549-
/O.EXP.KOTX.SV.W.0037.000000T0000Z-140814T0545Z/
NEZ PERCE ID-
1039 PM PDT WED AUG 13 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL NEZ PERCE COUNTY
WILL EXPIRE AT 1045 PM PDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4654 11685 4654 11675 4656 11671 4656 11665
4641 11677 4641 11683
TIME...MOT...LOC 0536Z 179DEG 10KT 4646 11684
$$
SBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 4:55 PM PDT, 5 hours 1 minute earlier.
Area forecast discussion, Aug 13, 4:55 PM PDT, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Spokane WA
455 PM PDT WED AUG 13 2014
.SYNOPSIS...
Showers and thunderstorms will persist through Friday. Some
storms could be strong producing very heavy rain...hail...and
gusty winds. Seasonal temperatures and drier conditions is a good
bet for next weekend into early next week.
&&
.DISCUSSION...
...ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH FRIDAY...
Tonight: Upper level low is moving into southern Oregon this
evening. Pieces of energy from the low will continue to move north
into the Inland Northwest. Showers and thunderstorms have already
developed this afternoon across southeast WA and the southern ID
Panhandle as well as the Waterville Plateau. The storm track is to
the north. Showers and thunderstorms will continue to develop
through the afternoon and evening hours. Models are even
suggesting that showers and thunderstorms could go on through the
overnight hours. The main threat tonight will be very heavy rain,
large hail and gusty winds. We are NOT expecting a widespread
line of convection and damaging winds like we saw yesterday,
however cannot rule out an isolated severe storm across extreme
eastern WA or north ID or even the Cascades.
Thursday and Friday: The low will slowly drift north over
Washington. This will keep showers and thunderstorms in the
forecast through the end of the work week. Showers have the
potential to produce very heavy rain...especially in the Cascades
on Thursday. Timing of any showers or thunderstorms is difficult
given all the pieces of energy from the low in the area. Some
locations may see several showers and thunderstorms over the next
few days...other locations may see nothing. It is the nature of
the beast, or in our case, an upper level low over us with
unstable conditions. Daytime highs will be below average with
nighttime lows above average. /Nisbet
Friday night through Wednesday: The Inland NW transitions to a
comparatively less active weather pattern. From Friday night into
Saturday a cut-off low is projected to shift east of the
Continental Divide. The flow turns west-northwest and a weakened
deformation axis lays near the northern Cascades and Canadian
border. In the afternoon SBCAPE and negative LIs increase around
the rim of the Columbia Basin, then wane with the loss of the
daytime heating. So Friday evening look for a threat of showers
and thunderstorms. The highest risk will be around the northern
and eastern mountains, with the smallest threat over the deeper
Columbia Basin as some broader subsidence comes in. The overall
risk wanes overnight. The chances increase again for the mountains
Saturday afternoon and evening, then once again dissipate
overnight.
Then from Saturday night into Monday models show another broad
trough breaking toward the Pacific coast. How it evolves as it
pushes to the West Coast is less agreed upon. However at this time
more models stretch and split the trough, taking the brunt of it
south toward California. The weaker northern half goes into BC,
mainly skimming north WA. So this supports some lingering shower
chances across the mountains of eastern WA and north ID, with
mainly middle to high clouds elsewhere.
Then from Monday night into Wednesday a second and somewhat
stronger wave moves into BC, with the Inland NW on its southern
flank. However by this time model agreement falter a bit more.
There isn't much moisture associated with it so overall
precipitation chances will be limited to the northeast WA/north ID
mountains. Yet models which drop the system further south suggest
cooler temperatures and breezier conditions, than guidance that
keeps it further north.
Overall look for near normal temperatures at the start of this
period, followed by a gradual warming trend into early next week.
Temperatures may drop back closer to normal again toward the
middle of next week, but confidence is lower. I also increased
winds some going into Tuesday and Wednesday of next week as a nod
to that approaching system potentially increasing the onshore flow
and pressure gradient, especially near the Cascades. /J. Cote'
&&
.AVIATION...
00Z TAFS: Low pressure coming into the Pacific Northwest will send
impulses into eastern WA and north ID tonight into Thursday, with
increasing showers and thunderstorms, entering from Oregon.
Confidence in the precising timing and strength is medium to low.
The best threat comes into the PUW/LWS first between 01 to 07Z and
into the GEG to COE area after 03 through 09Z. Some lull is
possible before more activity develops through the early to mid-
morning hours Thursday, becoming more scattered to locally
numerous again going into Thursday afternoon. But it is also
possible that the more numerous activity will be toward the
northwest side of the Basin. More isolated to widely scattered
showers/storm are possible toward MWH/EAT. Storms over eastern WA
and north ID may be strong, with gusty winds and small hail and
heavy downpours. Overall VFR conditions are expected to prevail,
but stronger storms may produce local MVFR/IFR vis. /J. Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 63 80 61 81 62 83 / 70 70 50 30 30 20
Coeur d'Alene 60 80 58 79 59 80 / 70 70 60 50 30 20
Pullman 59 77 55 80 55 82 / 70 70 60 30 20 10
Lewiston 66 83 63 86 65 90 / 70 60 60 30 20 10
Colville 60 84 55 85 56 85 / 70 70 60 60 60 30
Sandpoint 59 79 55 76 52 76 / 70 70 80 60 60 40
Kellogg 58 76 57 74 57 76 / 70 70 80 60 50 30
Moses Lake 64 82 61 85 62 88 / 70 70 40 20 20 10
Wenatchee 66 82 66 84 67 89 / 60 70 40 60 40 10
Omak 63 85 59 86 65 89 / 40 70 40 60 50 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 2 AM PDT Thursday for Northern and
Central Idaho Panhandle (Zone 101).
WA...Red Flag Warning until 2 AM PDT Thursday for East Washington
Northeast (Zone 686)-East Washington Northern Columbia
Basin (Zone 673)-East Washington Okanogan Highlands (Zone
687)-East Washington Palouse and Spokane Area (Zone 674).
Flash Flood Watch through Friday evening for East Slopes
Northern Cascades-Okanogan Valley-Wenatchee Area.
&&Hazardous weather outlook, Aug 13, 5:35 AM PDT, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 535 AM PDT WED AUG 13 2014 IDZ001>004-026-027-WAZ031>038-041>044-141245- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 535 AM PDT WED AUG 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED THIS AFTERNOON INTO TONIGHT. STORMS OVER SOUTHEAST WASHINGTON...LEWISTON AREA...CAMAS PRAIRIE...AND CENTRAL PANHANDLE MOUNTAINS COULD BE STRONG TO LOCALLY SEVERE PRODUCING GUSTY WINDS AND ISOLATED LARGE HAIL. IN THE CASCADES STORMS WILL BE SLOW MOVING AND CAPABLE OF PRODUCING FLASH FLOODING ESPECIALLY OVER BURN SCARS. NEW FIRE STARTS WILL REMAIN POSSIBLE MAINLY EAST OF A LINE FROM OMAK TO MOSES LAKE ALTHOUGH STORMS ARE EXPECTED TO BE WET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE ON THURSDAY AND FRIDAY. A FEW STRONG TO LOCALLY SEVERE STORMS PRODUCING HAIL AND GUSTY WINDS WILL REMAIN POSSIBLE ON THURSDAY. BURN SCAR AREAS WILL ALSO REMAIN SUSCEPTIBLE TO DEBRIS FLOWS AND FLASH FLOODING WITH STORMS THAT PRODUCE HEAVY RAIN.
In the hours before
Special weather statement, Aug 13, 4:06 PM PDT, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
406 PM PDT WED AUG 13 2014
WAZ031-132345-
NORTHEAST BLUE MOUNTAINS WA-
406 PM PDT WED AUG 13 2014
...SPECIAL WEATHER STATEMENT...
AT 400 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF SKI BLUEWOOD...OR 32 MILES EAST OF WALLA
WALLA...MOVING NORTHEAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 35 MPH WILL BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALDER THICKET CAMPGROUND...SPRUCE SPRING CAMPGROUND AND PEOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
BRIEF LOCALIZED PONDING OR MINOR FLOODING.
&&
LAT...LON 4633 11762 4634 11768 4639 11768 4641 11761
4631 11737 4608 11759 4608 11761
TIME...MOT...LOC 2303Z 213DEG 22KT 4613 11767Special weather statement, Aug 13, 4:46 PM PDT, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
446 PM PDT WED AUG 13 2014
WAZ031-032-140030-
NORTHEAST BLUE MOUNTAINS WA-LOWER GARFIELD AND ASOTIN COUNTIES WA-
446 PM PDT WED AUG 13 2014
...SPECIAL WEATHER STATEMENT...
AT 443 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTH OF POMEROY...OR 25 MILES SOUTHWEST OF CLARKSTON...MOVING
NORTHEAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALDER THICKET CAMPGROUND AND PEOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAIN RATES ARE ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED PONDING OR MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4625 11762 4631 11762 4652 11745 4642 11723
4614 11748
TIME...MOT...LOC 2343Z 218DEG 19KT 4625 11752Local storm report, Aug 13, 5:02 PM PDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
502 PM PDT WED AUG 13 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 1 NNW SAINT JOE 47.32N 116.36W
08/12/2014 BENEWAH ID PUBLIC
NUMEROUS BRANCHES OF 3" TO 4" DIAMETER BLOWN
DOWN AT ST. JOE LANDING CAMPGROUND. REPORT
BY CAMP MANAGER.
&&
NWS SPOKANE WA
IRIS SYSTEMSpecial weather statement, Aug 13, 9:49 PM PDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 949 PM PDT WED AUG 13 2014 IDZ003-026-140530- LEWISTON AREA ID-IDAHO PALOUSE ID- 949 PM PDT WED AUG 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LATAH AND NORTHWESTERN NEZ PERCE COUNTIES UNTIL 1030 PM PDT... AT 947 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER LAPWAI...MOVING NORTH AT 15 MPH. NICKEL TO PENNY SIZE HAIL AND WINDS 30 TO 45 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH TORRENTIAL DOWNPOURS. MINOR FLOODING WILL BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... LAPWAI...GENESEE AND SPALDING. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4635 11682 4635 11688 4655 11694 4656 11665 TIME...MOT...LOC 0447Z 183DEG 13KT 4640 11684 SB
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 9:49 PM PDT | Special Weather Statement | OTX | Nez Perce | 41 min |
| Aug 13, 10:43 PM PDT | Flash Flood Warning | OTX | Nez Perce | 3 hr |
| Aug 13, 10:55 PM PDT | Special Weather Statement | OTX | Latah | 50 min |
| Aug 13, 11:03 PM PDT | Areal Flood Advisory | OTX | Latah, Lewis, Nez Perce | 3 hr |
| Aug 14, 1:27 PM PDT | Areal Flood Advisory | OTX | Bonner, Boundary | 3 hr |
| Aug 14, 3:57 PM PDT | Special Weather Statement | OTX | Lewis | 78 min |
| Aug 14, 4:34 PM PDT | Severe Thunderstorm Warning | OTX | Lewis | 41 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.